Alert archive / Kansas / Flash Flood Warnings in 2009
Flash Flood Warning 23, NWS Topeka, KS
NWS Topeka, KS issued this flash flood warning at Jun 2, 2009, 3:17 AM CDT for Cloud County, Republic County, Washington County, Kansas. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 2, 2009, 3:17 AM CDT (08:17 UTC)
- Expired
- Jun 2, 2009, 6:15 AM CDT
- In force
- 3 hr
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Flood severity
- None
Counties Cloud County, KS, Republic County, KS, Washington County, KS
The radar
The Grand Island radar (KUEX), 97 km from the middle of the area, began a volume at 08:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 2, 5:25 AM CDT | HEAVY RAIN 3.3 | Agenda, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 8.3 hours before the alert went out and 191 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 423 J/kg
- Mixed-layer CIN
- -27 J/kg
- Mixed-layer LCL
- 2380 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 65 m²/s²
- 0-3 km storm-relative helicity
- 45 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS53 KTOP 020817
FFWTOP
KSC029-157-201-021115-
/O.NEW.KTOP.FF.W.0023.090602T0817Z-090602T1115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
317 AM CDT TUE JUN 2 2009
THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A
* FLASH FLOOD WARNING FOR...
NORTHERN CLOUD COUNTY IN NORTH CENTRAL KANSAS...
SOUTHERN REPUBLIC COUNTY IN NORTH CENTRAL KANSAS...
SOUTHWESTERN WASHINGTON COUNTY IN NORTH CENTRAL KANSAS...
* UNTIL 615 AM CDT
* AT 310 AM CDT...LOCAL LAW ENFORCEMENT REPORTED FLASH FLOODING
OCCURRING ALONG OLD 81 HIGHWAY SOUTH OF BELLEVILLE WHERE 3 FEET OF
WATER WAS REPORTED OVER THE HIGHWAY. RADAR ESTIMATES ALSO INDICATE
THAT 3 TO LOCALLY 7 INCHES OF RAIN HAS FALLEN ACROSS PORTIONS OF
SOUTHERN REPUBLIC...NORTHERN CLOUD AND SOUTHWEST WASHINGTON COUNTIES
OVERNIGHT. ALTHOUGH RAINFALL RATES WILL CONTINUE TO DECREASE ACROSS
THE AREA...RUNOFF FROM THE VERY HEAVY RAIN EARLIER WILL CONTINUE TO
PRODUCE FLASH FLOODING THROUGH THE EARLY MORNING HOURS. THIS REPLACES
THE PREVIOUS FLASH FLOOD WARNINGS ISSUED EARLIER FOR NORTHERN CLOUD
AND SOUTHERN REPUBLIC COUNTIES.
* LOCATIONS IMPACTED INCLUDE...
AGENDA...
CLYDE...
CONCORDIA...
CUBA...
JAMESTOWN...
NORWAY...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. MOVE TO HIGHER GROUND...AWAY FROM RISING WATER.
DO NOT DRIVE INTO AREAS WHERE THE WATER COVERS THE ROAD.
STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST INFORMATION CONCERNING THE SEVERE WEATHER.
&&
LAT...LON 3974 9793 3981 9759 3984 9726 3958 9725
3957 9763 3955 9793 3956 9793
$$1 follow-up statement
000
WGUS73 KTOP 021110
FFSTOP
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
610 AM CDT TUE JUN 2 2009
KSC029-157-201-021117-
/O.EXP.KTOP.FF.W.0023.000000T0000Z-090602T1115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
REPUBLIC-WASHINGTON-CLOUD-
610 AM CDT TUE JUN 2 2009
...THE FLASH FLOOD WARNING WILL EXPIRE AT 615 AM CDT FOR NORTHERN
CLOUD...SOUTHWESTERN WASHINGTON AND SOUTHERN REPUBLIC COUNTIES...
AT 607 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THAT ONLY A FEW SHOWERS REMAINED IN THE AREA. ALSO...LOCAL LAW
ENFORCEMENT OFFICIALS REPORTS THAT FLASH FLOODING IS NOT OCCURRING
AND RUNOFF FROM THE THUNDERSTORMS CONTINUES TO RECEDE. THEREFORE THE
FLASH FLOOD WARNING WILL BE ALLOWED TO EXPIRE AT 615 AM.
LAT...LON 3974 9793 3981 9759 3984 9726 3958 9725
3957 9763 3955 9793 3956 9793
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this flash flood warning went out at Jun 2, 12:19 AM CDT, 2 hours 58 minutes earlier.
Area forecast discussion, Jun 2, 12:19 AM CDT, 2 hours 58 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 1219 AM CDT TUE JUN 2 2009 .UPDATE... UPDATED FOR 06Z AVIATION. && .DISCUSSION... SEE PREVIOUS DISCUSSION. && .AVIATION... ONGOING CONVECTION IS INITIAL CONCERN AS LOW LEVEL JET CONTINUES TO GENERATE THUNDER OVER OUTFLOW BOUNDARIES NEAR TAF SITES. WILL CARRY A TEMPO FOR THESE STORMS UNTIL THEY DIMINISH IN COVERAGE AND SHIFT NORTH AFTER 10Z. SECONDARY PUSH OF ENERGY WILL BRING FRONT BACK SOUTH DURING THE DAY TUESDAY AND HAVE BROUGHT BACK CIGS AND VCTS AFTER 18Z. ADDED NO ADDITIONAL GROUPS AS WINDS AND CIGS LIKELY TO BE SIMILAR THROUGH END OF THE TAF PERIOD AND CONVECTION TOO FAR OUT TO PEG ATTM. 67 && .PREV DISCUSSION... /ISSUED 402 PM CDT MON JUN 1 2009/ DISCUSSION... THE 18Z WATER VAPOR SATELLITE IMAGERY SHOWED A BROAD UPPER LEVEL RIDGE ACROSS THE WESTERN CONUS. A SERIES OF UPPER LEVEL TROUGHS WERE DIGGING EAST AND SOUTH EAST ACROSS SOUTHERN CANADA. A WEAK UPPER LEVEL LOW EMBEDDED WITHIN THE SOUTHERN BRANCH OF THE JET WAS MOVING EAST ACROSS NORTHWEST NM AND SOUTHWEST CO THIS AFTERNOON. A SURFACE COLD FRONT EXTENDED FROM SOUTHWEST IA...WEST AND SOUTHWEST TO NEBRASKA CITY...NE THEN WEST AND SOUTHWEST TO SOUTH OF HILL CITY...KS...THEN SOUTHWEST INTO A WEAK SFC LOW ACROSS THE OK PNHDL. SOUTH TO SOUTHWEST WINDS CONTINUE TO ADVECT LOWER TO MID 60 DEGREE DEWPOINTS NORTHWARD ACROSS EASTERN KS THIS AFTERNOON. THOUGH...AT 19Z MHK AND SLN HAVE MIXED OUT A BIT AS DEWPOINTS HAVE DROPPED INTO THE UPPER 50S. SFC CONVERGENCE AHEAD OF THE FRONT SHOULD PROVIDE ENOUGH LIFT FOR SCATTERED THUNDERSTORMS TO DEVELOP ACROSS SOUTHEAST NE...SOUTHWEST ACROSS WEST CENTRAL KS. THE THUNDERSTORMS THAT DEVELOP ALONG THE FRONT WILL BE PULSE STORMS DUE TO THE WEAK VERTICAL WINDSHEAR. THE THUNDERSTORMS ACROSS SOUTHEAST NE MAY PRODUCE OUTFLOW BOUNDARIES WHICH MAY MOVE SOUTHWARD INTO THE NORTHERN COUNTIES OF THE CWA EARLY THIS EVENING. THERE MAY BE ENOUGH SURFACE CONVERGENCE AHEAD OF THE OUTFLOW BOUNDARIES EARLY THIS EVENING FOR ISOLATED TO SCATTERED THUNDERSTORMS TO DEVELOP. SBCAPE VALUES OF 2000 TO 3000 J/KG MAY PROVIDE FOR POSSIBLE PULSE SEVERE THUNDERSTORMS ALONG AND NORTH OF HIGHWAY 36 EARLY THIS EVENING WITH QUARTER SIZE HAIL AND DAMAGING WIND GUSTS BEING THE PRIMARY HAZARD. I CAN NOT RULE OUT THE CAP BREAKING WITHIN THE WARM SECTOR ALLOWING FOR ISOLATED PULSE STORMS TO DEVELOP...BUT THE BETTER CHANCE SHOULD OCCUR ALONG THE FRONT NEAR THE NE BORDER LATE THIS AFTERNOON AND EVENING. THUNDERSTORMS DEVELOPING ACROSS EASTERN CO AND WESTERN KS LATE THIS AFTERNOON AND EVENING MAY CAUSE AN MCV TO DEVELOP. THE NAM MODEL SHOWS AN MCV DEVELOPING DUE TO THE HIGH PLAINS CONVECTION AND TRACKING EAST AND NORTHEAST ACROSS NORTH CENTRAL KS INTO SOUTHEAST NE LATER TONIGHT. THE LIFT AHEAD OF AN MCV COMBINED WITH ISENTROPIC LIFT NORTH OF THE BOUNDARY MAY CAUSE SHOWERS AND THUNDERSTORMS TO DEVELOP ACROSS THE NORTHERN COUNTIES OF THE CWA AFTER MIDNIGHT AND CONTINUE INTO THE MID MORNING HOURS OF TUESDAY. TUESDAY...A 5H TROUGH DIGGING SOUTHEAST ACROSS SOUTH CENTRAL CANADA INTO THE NORTHERN GREAT LAKES WILL HELP TO PUSH THE FRONT SOUTHWARD ACROSS THE CWA DURING THE AFTERNOON HOURS. THE WEAK UPPER LEVEL TROUGH OVER SOUTHWEST CO WILL ALSO MOVE EAST INTO WESTERN AND CENTRAL KS DURING THE AFTERNOON HOURS. SFC CONVERGENCE AHEAD OF THE FRONT AND ASCENT AHEAD OF THE WEAK UPPER LEVEL TROUGH WILL CAUSE SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS TO DEVELOP ALONG AND AHEAD OF THE SFC COLD FRONT. THE FRONT BY LATE AFTERNOON IS FORECASTED TO BE ALONG A HIAWATHA TO MHK TO CARLTON LINE. THE VERTICAL WINDSHEAR WILL CONTINUE TO BE WEAK WITH ONLY 15 TO 20 KTS OF 0-6KM BULK SHEAR. THOUGH SBCAPE WILL ONCE AGAIN BE 1500-2000 J/KG. THERE MAY BE SOME PULSE SEVERE THUNDERSTORMS WITHIN THE LINE OF THUNDERSTORMS THAT SHOULD DEVELOP ACROSS THE NORTHEAST AND CENTRAL COUNTIES OF THE CWA. THE SLOW MOVING STORMS MAY ALSO PRODUCE HEAVY RAINFALL AND LOCALIZED FLOODING. THE PRIMARY HAZARDS FROM ANY SEVERE THUNDERSTORM WILL BE QUARTER SIZE HAIL AND DAMAGING OUTFLOW WINDS. HIGHS ON TUESDAY WILL BE DEPENDENT ON CLOUD COVER AND THE TIMING OF THE FRONT. I KEPT THE NORTH CENTRAL COUNTIES COOLER IN THE LOWER TO MID 70S...SINCE FROPA MAY OCCUR DURING THE LATE MORNING HOURS. AREAS AHEAD OF THE FRONT DURING THE EARLY AND MID AFTERNOON HOURS SHOULD REACH AROUND 80 INTO THE LOWER 80S. IF WE SEE MORE ISOLATION IN THE WARM SECTOR THEN HIGH TEMPS MAY WARM INTO THE MID TO UPPER 80S. GARGAN TUESDAY AFTERNOON THROUGH THURSDAY...SQUALL LINE EXPECTED TO MOVE THROUGH THE AREA BY LATE TUESDAY NIGHT AND EARLY WEDNESDAY MORNING. ONCE THE LINE PASSES THROUGH THE AREA...DRY NORTHERLY WINDS WILL MOVE IN AND COOL THINGS OFF A BIT FOR WEDNESDAY AND EARLY THURSDAY. A BRIEF LULL IN THE ACTION IS EXPECTED FOR WEDNESDAY THROUGH FRIDAY. FLOW WILL RETURN TO SOUTHERLY AND WARM THINGS BACK UP FOR THE MIDDLE TO LATTER PART OF THE WEEK. THURSDAY AFTERNOON THROUGH MONDAY AFTERNOON...UNSETTLED WEATHER RETURNS TO THE PLAINS FOR THE WEEKEND. UPPER LEVEL TROUGH MOVING EASTWARD ACROSS CONTINENTAL CANADA WILL ALLOW A WEAK COLD FRONT TO MOVE THROUGH THE NORTHERN PLAINS AND INTO THE CWA TOWARD THE END OF THE WEEK. THE MAIN THREAT FOR RAIN WITH THIS FRONT WILL BE ACROSS THE FAR NORTHERLY COUNTIES. BEHIND THE DEPARTING FRONT A WEAKLY AMPLIFIED RIDGE SETS UP OVER SOUTHERN TEXAS...HOWEVER A CUTOFF LOW WHICH HAS BEEN STATIONARY OFF THE COAST OF CALIFORNIA WILL MOVE ON SHORE...AND DISPLACE THE RIDGE TO THE EAST. SURFACE LOW ASSOCIATED WITH THE INCOMING UPPER LEVEL WAVE WOULD BE THE FOCUS FOR RAIN DURING THE WEEKEND. BEST CHANCES FOR CONVECTION WOULD COME SUNDAY AFTERNOON AS THE COLD FRONT ASSOCIATED WITH THE DEPARTING SURFACE TROUGH MOVES THROUGH THE AREA. AS FOR NOW...HAVE ONLY INTRODUCED CHANCE POPS THROUGH THE WEEKEND AND WILL CONTINUE TO MONITOR THE PROGRESSION OF THE SYSTEM FOR ANY UPDATES TO POPS. WAA DUE TO SOUTHERLY FLOW AHEAD OF THE APPROACHING TROUGH COULD CAUSE TEMPERATURES TO RISE THROUGH NEXT WEEKEND...HOWEVER CLOUD COVER FROM THE PRE-WARM FRONTAL SHOWERS MAY MITIGATE STRONG SURFACE HEATING...THUS HAVE KEPT TEMPERATURES IN THE LOWER TO MID 80S FOR THE ENTIRE CWA THROUGH THE WEEKEND. JL && .TOP WATCHES/WARNINGS/ADVISORIES...NONE. &&
Hazardous weather outlook, Jun 1, 11:13 PM CDT, 4 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 1113 PM CDT MON JUN 1 2009 KSZ008>012-020>024-026-034>040-054>056-058-059-030415- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 1113 PM CDT MON JUN 1 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...TONIGHT SHOWERS AND THUNDERSTORMS WILL CONTINUE INTO THE OVERNIGHT HOURS GENERALLY ALONG AND NORTH OF INTERSTATE 70. THESE STORMS WILL HAVE THE POTENTIAL TO PRODUCE HEAVY RAINFALL AND LOCALIZED FLOODING. HAIL TO THE SIZE OF PENNIES AND WIND GUSTS OF 40 TO 50 MPH ARE ALSO POSSIBLE WITH SOME OF THE STRONGER STORMS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THUNDERSTORMS WITH HEAVY RAINFALL ARE LIKELY TUESDAY AND TUESDAY NIGHT OVER NORTH CENTRAL...NORTHEAST AND EAST CENTRAL KANSAS. LOCAL FLOODING COULD BECOME A HAZARD IN ADDITION TO STRONG WINDS AND HAIL WITH THE STRONGER STORMS. THERE IS A CHANCE FOR THUNDERSTORMS FRIDAY THROUGH SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT RAINFALL AMOUNTS OVER AN INCH TO THE NATIONAL WEATHER SERVICE IN TOPEKA.
In the hours before
Special weather statement, Jun 1, 10:26 PM CDT, 4 hours 51 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 1026 PM CDT MON JUN 1 2009 KSZ009-020400- WASHINGTON- 1026 PM CDT MON JUN 1 2009 ...SIGNIFICANT WEATHER ALERT FOR WASHINGTON COUNTY... THROUGH 1100 PM CDT...A THUNDERSTORM WILL MOVE NORTHEAST AT 20 MPH ACROSS PORTIONS OF EASTERN WASHINGTON COUNTY. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING PENNY SIZE HAIL...STRONG WINDS OF 40 TO 50 MPH AND HEAVY RAIN. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE GREENLEAF AND BARNES. A SEVERE THUNDERSTORM WATCH IS ALSO IN EFFECT.
Special weather statement, Jun 1, 10:48 PM CDT, 4 hours 29 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 1048 PM CDT MON JUN 1 2009 KSZ020-020415- CLOUD- 1048 PM CDT MON JUN 1 2009 ...SIGNIFICANT WEATHER ALERT FOR CLOUD COUNTY... THROUGH 1115 PM CDT...A STRONG THUNDERSTORM WILL MOVE NORTHEAST AT 10 MPH ACROSS PORTIONS OF EASTERN CLOUD COUNTY. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING PENNY SIZE HAIL...STRONG WINDS OF 40 TO 50 MPH AND HEAVY RAIN. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE CLYDE AND AURORA. A SEVERE THUNDERSTORM WATCH IS ALSO IN EFFECT.
Local storm report, Jun 2, 2:34 AM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
234 AM CDT TUE JUN 02 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0229 AM FLASH FLOOD 5 S BELLEVILLE 39.75N 97.63W
06/02/2009 REPUBLIC KS LAW ENFORCEMENT
ESTIMATED 3 FEET OF WATER OVER OLD 81 HIGHWAY NEAR TIMBER
ROAD.
&&
WHITMOREThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 1, 7:12 PM CDT | Areal Flood Advisory | TOP | Marshall | 4 hr |
| Jun 1, 8:43 PM CDT | Severe Thunderstorm Warning | TOP | Pottawatomie | 32 min |
| Jun 1, 11:20 PM CDT | Flash Flood Warning | TOP | Marshall | 6 hr |
| Jun 1, 11:25 PM CDT | Flash Flood Warning | TOP | Cloud, Republic | 4 hr |
| Jun 1, 11:46 PM CDT | River Flood Warning | TOP | Clay, Cloud | 11 hr |
| Jun 2, 12:47 AM CDT | Flash Flood Warning | TOP | Cloud, Republic | 3 hr |
| Jun 2, 1:31 AM CDT | Areal Flood Advisory | TOP | Washington | 119 min |
| Jun 2, 1:57 AM CDT | River Flood Warning | TOP | Marshall | 15 hr |
| Jun 2, 1:57 AM CDT | River Flood Warning | TOP | Marshall | 21 hr |
| Jun 2, 4:13 AM CDT | Flash Flood Watch | TOP | Anderson, Coffey, Dickinson, Douglas, Franklin, Geary and 9 more | 16 hr |
| Jun 2, 4:53 PM CDT | Flash Flood Warning | TOP | Lyon | 3 hr |
Nearby
Flash Flood Warnings in Kansas, 2009Every flash flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.